North Carolina, 2010Damaging Winds in North Carolina, June 23, 2010
June 23, 2010 · NWS RAH · 5 events in 5 counties and zones
A convectively induced shortwave aided by steep low-level lapse rates triggered scattered multicellular convection across central North Carolina. Widespread thunderstorm wind damage was reported in Durham and Orange Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A convectively induced shortwave aided by steep low-level lapse rates triggered scattered multicellular convection across central North Carolina. Widespread thunderstorm wind damage was reported in Durham and Orange Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 23, 12:20 PM EST, 35 minutes earlier.
Area forecast discussion, Jun 23, 12:20 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
120 PM EDT WED JUN 23 2010
.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA FOR MUCH OF THE
WEEK...KEEPING TEMPERATURES WELL ABOVE NORMAL THROUGH THURSDAY. THE
STRONG AFTERNOON HEATING...COMBINED WITH A WEAK TROUGH AT THE
SURFACE AND UPPER LEVEL DISTURBANCES...WILL BRING ISOLATED TO
SCATTERED THUNDERSTORMS ACROSS THE AREA. HIGH TEMPERATURES WILL BE A
LITTLE COOLER FRIDAY COMPARED TO TODAY AND THURSDAY...BUT STILL
ABOVE NORMAL.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 1100 AM WEDNESDAY...
...HEAT ADVISORY IN EFFECT ACROSS THE SANDHILLS AND CENTRAL/SOUTHERN
COASTAL PLAIN COUNTIES...
MID AND UPPER LEVEL HEIGHTS WILL INCREASE SLIGHTLY OVER THE AREA
TODAY IN THE WAKE OF THE MINOR SHORTWAVE TROUGH EXITING THE
NORTHEAST US AND MID-ATLANTIC COAST...AS THE EXPANSIVE SUBTROPICAL
RIDGE KEEPS IT FIRM HEAT GRIP ACROSS THE REGION TODAY. THICKNESSES
RESPOND ACCORDING...INCREASING 3 TO 5 METERS (1443-1445M) FROM
YESTERDAY...WHILE H8 TEMPS WARM ARE PROGGED TO INCREASE 0.5-1.0 C.
BUT PERHAPS ONE OF THE BIGGEST FACTORS THAT WILL LIKELY PLAY A KEY
ROLE IN HOW HOT IT WILL GET AND FEEL TODAY WILL BE THE PREVAILING
WIND DIRECTION IN THE LOWEST 1KM. THIS BRINGS US TO ONE OF
DIFFERENCES OBSERVED IN NWP MODEL GUIDANCE OVER THE PAST 24
HOURS...WITH MODELS NOW SHOWING A PREDOMINATE NWLY FLOW ACROSS
CENTRAL NC IN THE LOWEST 1 KM. CLIMATOLOGICALLY SPEAKING...WITH NWLY
IN THE LOWEST 1KM......TEMPERATURES ARE SLIGHTLY COOLER
OVERALL(COMPARED TO SWLY WIND DIRECTION)...WITH MORE UNIFORM
READINGS ACROSS THE FORECAST AREA. BUT MORE IMPORTANTLY...THE NWLY
DOWNSLOPE FLOW WILL ENHANCE AFTERNOON MIXING...BRINGING DRIER AIR TO
THE SFC. IN FACT THE FRUITION OF THE NWLY FLOW CAN ALREADY BE SEEN
AS SOME SIGNIFICANT DEWPOINT DROPS HAVE ALREADY BEEN NOTED ACROSS
THE FORECAST AREA. DEWPOINTS FOR THIS AFTERNOON IN BOTH THE MET
AND MAV MOS STATISTICAL GUIDANCE ARE MUCH LOWER THAN
YESTERDAY...SUGGESTING DEWPOINTS WILL FALL INTO THE MID 60S AS FAR
EAST AS THE SANDHILLS AND COASTAL PLAINS. IF THIS DOES INDEED
OCCUR...WE WILL FALL SHORT OF HEAT ADVISORY CRITERIA IN THE
ADVISORY AREA...TOPPING OUT IN THE 101 TO 102 F RANGE. IT IS VERY
TEMPTING TO DOWNGRADE THE HEAT ADVISORY TO JUST A BLURB IN THE HWO
OR PERHAPS A SPS...BUT IT WILL NO DOUBT BE AND FEEL HOT. THE HEAT
ADVISORY WILL CERTAINLY DO A BETTER JOB OF MAKING PEOPLE TAKE HEED
OF THE HEAT AND ACT ACCORDINGLY. WILL LEAVE ADVISORY IN PLACE WITH
A MINOR TWEAK IN TEMPERATURES. AFTERNOON HIGHS STILL IN THE MID TO
UPPER 90S.
RAIN CHANCES:
OVER THE PAST COUPLE OF WEEKS...MODELS HAVE NOT DONE A GOOD JOB WITH
THE DOWNSTREAM EFFECTS OF MCV/MCS. THIS SEEMS TO BE THE CASE ONCE
AGAIN...WITH THE DOMINATE RIDGE AXIS KEEPING EVERYTHING WELL TO THE
NORTH. SO DON'T EXPECT ANYWAY IN THE FORM OF UPPER LEVEL SUPPORT
VIA A CONVECTIVELY INDUCED WAVE TO SUPPLY FORCING ACROSS THE AREA
TODAY. INSTEAD...A BETTER DEFINED SURFACE TROUGH WILL BE THE FOCUS
FOR ISOLATED TO WIDELY SCATTERED CONVECTION TODAY. MID AND UPPER
LEVELS HAVE DEFINITELY WARMED OVER THE AREA...PROVIDING A STRONGER
MID LEVEL CAP...BUT THE STRONG AFTERNOON HEATING WILL ALLOW US TO
BUST THE CAP. THE LACK OF FORCING AND WEAK SHEAR WILL SUPPORT
PULSE CONVECTION WITH AN ISOLATED STORM OR TWO ABLE TO REACH SEVERE
AND POSE A DAMAGING WIND THREAT AS DCAPE REMAINS AROUND 1000 J/KG.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AS OF 300 AM WEDNESDAY...
850MB TEMPERATURES RISE ABOUT ANOTHER DEGREE ON AVERAGE ACROSS
CENTRAL NORTH CAROLINA THURSDAY...WITH A BROAD AREA OF HIGH
THICKNESSES IN THE 1000-850MB AND 1000-500MB LAYERS THURSDAY
AFTERNOON. INCREASING MOISTURE COMPARED TO THIS AFTERNOON WITH
PRECIPITABLE WATER VALUES RISING TO AROUND 2 INCHES THROUGHOUT THE
AREA MAY TEMPER POTENTIAL RISE OF HIGH TEMPERATURES SLIGHTLY AS THE
700MB RIDGE CENTER SHIFT SLIGHTLY FARTHER SOUTH...BUT HEAT INDICES
SHOULD RISE WITH MORE OF A SOUTHWEST LOW-LEVEL FLOW. FOR MOST OF
CENTRAL NORTH CAROLINA...ANTICIPATE HIGHS THURSDAY AFTERNOON SIMILAR
TO THIS AFTERNOON...THOUGH WILL ADVERTISE A FEW TRIPLE FIGURES
PARTICULARLY IN VICINITY OF THE U.S. 1 CORRIDOR...INCLUDING KRDU.
MAXIMUM APPARENT TEMPERATURES ARE FORECAST TO BE IN HEAT ADVISORY
CRITERIA OVER MOST OF THE AREA EXCEPT THE NORTHWEST PIEDMONT TOWARD
STANLY AND MONTGOMERY COUNTIES. UNLESS THE GFS VERIFIES EXACTLY WITH
ITS FORECAST OF SOME MID-LEVEL CLOUDS IN HIGHER MID-LEVEL
MOISTURE...WOULD ANTICIPATE AN EXPANSION OF A HEAT ADVISORY
SPATIALLY IN CENTRAL NORTH CAROLINA COMPARED TO TODAY.
MID-LEVELS BEGIN TO COOL ON GFS AND NAM BUFR SOUNDINGS THURSDAY
AFTERNOON...THOUGH BOTH MODELS KEEP ANY MID-LEVEL SHORTWAVE
ESSENTIALLY NORTH OF THE AREA UNTIL THURSDAY NIGHT WITH A WEAK
MID-LEVEL CAP REMAINING THROUGH THE DAY...RELATIVELY STRONGER TOWARD
KFAY. COMPARED TO THIS AFTERNOON...THE GUIDANCE HINTS MORE AT HIGHER
1000-500MB LAYER MOISTURE AND LIFT NORTH NEAR THE VIRGINIA BORDER
COMPARED TO AREAS TO THE SOUTH...WITH THE BEST LIFT AND GREATEST
850MB MOISTURE FORECAST THURSDAY NIGHT WITH THE APPROACH OF A FRONT
FROM THE NORTH. ISOLATED THUNDERSTORMS WILL REMAIN IN THE FORECAST
THURSDAY AFTERNOON...FOR NOW WITH A SLIGHTLY GREATER FOCUS
NORTH...THEN CHANCES FOR THUNDERSTORMS ARE IN PLACE THROUGHOUT
CENTRAL NORTH CAROLINA THURSDAY NIGHT ESPECIALLY AS A RESULT OF
850MB MOISTURE ADVECTION.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 300 AM WEDNESDAY...
FRIDAY AND FRIDAY NIGHT: NOT MUCH CHANGE IN FORECAST RATIONALE FROM
PREVIOUS DAYS. THE EVOLUTION OF A TROUGH ALOFT OVER THE NORTHEASTERN
CONUS/SE CANADA AND WEAKENING OF THE SOUTHERN STATES RIDGE WILL
ALLOW A SURFACE TO H85 COOL FRONT AND ASSOCIATED MASS/MOISTURE
CONVERGENCE TO SETTLE INTO CENTRAL NC BY EARLY FRIDAY. THE EXACT
PLACEMENT OVER NC OF THE BOUNDARY IS DIFFICULT TO PINPOINT AT THIS
TIME RANGE... AND WILL ULTIMATELY DEPEND TO A LARGE DEGREE UPON ON
AREAL EXTENT... INTENSITY... AND DURATION OF EARLIER (THURSDAY
NIGHT) CONVECTION AND ASSOCIATED SURFACE COLD POOL/EFFECTIVE FRONT.
WILL ACCORDINGLY MAINTAIN ABOVE CLIMO POP (~30-40 PERCENT) ACROSS
THE ENTIRE CWA FOR NOW GIVEN THE UNCERTAINTY OF FRONTAL PLACEMENT...
WITH THE FRONT/OUTFLOW AND DIFFERENTIAL HEATING ALONG THE FRONTAL
AND/OR CONVECTIVE REMNANT CLOUD BAND(S) SERVING AS CONVECTIVE
TRIGGERS. STRENGTHENING DEEP LAYER SHEAR INTO THE NEIGHBORHOOD OF
15-20 KTS SUGGEST A LITTLE MORE STORM ORGANIZATION OF MULTI-CELLS
THAN PREVIOUS DAYS... WITH A THREAT OF PRIMARILY DMGG WINDS.
LESS HOT -- HIGHS IN THE LOWER TO MIDDLE 90S -- OWING TO BOTH THE
EXPECTED INCREASED CLOUD COVER AND CONVECTIVE COVERAGE INVOF THE
FRONT AND THE SUPPRESSION OF THE LOW LEVEL THERMAL RIDGE TO OUR
SOUTH. AFTER LINGERING CONVECTION INTO THE EVENING HOURS.. IT SHOULD
OTHERWISE BE MUGGY WITH PATCHY FOG OVERNIGHT (WHERE RAIN
OCCURRED)... WITH LOWS GENERALLY IN THE LOWER TO MIDDLE 70S.
THIS WEEKEND: THE BOUNDARY SHOULD DIFFUSE AND RETREAT
NORTHWARD SATURDAY... AHEAD OF THE NEXT UPPER WAVE AND ATTENDING
SURFACE FRONTAL SYSTEM FORECAST TO EMERGE FROM THE CENTRAL HIGH
PLAINS TO THE UPPER MIDWEST. RIDGING ALOFT WILL BRIEFLY BUILD
OVERHEAD AHEAD OF THAT SYSTEM (AND BEHIND THE EARLIER...
AFOREMENTIONED SE CANADA UPPER TROUGH)... WHICH SHOULD RESULT IN A
HEATING TREND SATURDAY AND ESPECIALLY SUNDAY. WHILE CONSENSUS LOW
LEVEL THICKNESSES ARE PROGGED IN THE 1440-1450 METER RANGE BY
SUNDAY... SUSPECT THAT A FORECAST WEAKER AND LESS FAVORABLY LOCATED
AND EASTWARD RETREATING H7 RIDGE OVER THE CAROLINAS TO THE WESTERN
ATLANTIC MAY PROVE THOSE LOW LEVEL THICKNESSES VALUES TO BE A BIT
HIGH. WILL INSTEAD OPT FOR HIGHS IN THE MIDDLE TO UPPER 90S...
INSTEAD OF THE CATEGORY HIGHER THOSE THICKNESSES WOULD SUGGEST.
CONVECTION SHOULD GRADUALLY BECOME MORE ISOLATED AND
DIURNALLY-DRIVEN THROUGH THE WEEKEND... FORCED FIRST BY THE
DIFFUSING AND RETREATING BOUNDARY SATURDAY... THEN PRIMARILY TERRAIN
AND THE PIEDMONT TROUGH ON SUNDAY.
MONDAY THROUGH TUESDAY: THE AFOREMENTIONED CENTRAL PLAINS TO UPPER
MIDWEST TROUGH ALOFT IS THEN FORECAST TO EVOLVE INTO AN UNSEASONABLY
DEEP SYSTEM OVER THE NORTHEASTERN QUARTER OF THE NATION THROUGH THE
MIDDLE OF NEXT WEEK... WHICH SUGGESTS COOLING TEMPERATURES... MORE
CLOUDS... AND BETTER CHANCES OF CONVECTION IN THE ASSOCIATED
CYCLONIC FLOW ALOFT.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 120 PM WEDNESDAY...
VFR CONDITIONS WILL BE THE RULE FOR THE 12Z VALID TAF PERIOD.
PRIMARY EXCEPTIONS TO THIS WILL BE WITH ANY CONVECTION THAT DEVELOPS
THIS AFTERNOON FROM OUTFLOW BOUNDARIES THAT ORIGINATE WITH THE
CONVECTION
CURRENTLY DEVELOPING OVER THE NC FOOTHILLS. ADDITIONAL CONVECTION IS
ALSO POSSIBLE ALONG THE QUASI-STATIONARY SURFACE TROUGH...SO ANY TAF
SITE COULD SEE SOME THUNDER...BUT DO TO THE ISOLATED/WIDELY
SCATTERED NATURE...WILL HANDLE WITH AMENDMENTS.
CLEAR SKIES AND A MUGGY/HUMID AIRMASS COULD SEE SOME MARGINAL MVFR
FOG FOR A FEW HOURS LATE TONIGHT/EARLY THURSDAY MORNING.
BEYOND THE 18Z VALID TAF PERIOD...VFR CONDITIONS WILL PREVAIL. IN
ADDITION TO BRIEF PERIODS OF EARLY MORNING MVFR FOG THROUGH THE
PERIOD...SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY EVENING AND
INTO THURSDAY NIGHT WITH THE APPROACH OF A FRONT FROM THE NORTHWEST.
THE FRONT COULD POTENTIALLY STALL ACROSS SOUTHERN PORTIONS OF THE
STATE ON FRIDAY...BEFORE DISSIPATING THROUGH THE WEEKEND. ISOLATED
TO WIDELY SCATTERED THUNDERSTORMS WILL REMAIN CONFINED TO MOSTLY
SOUTHERN AREAS INVOF THE FRONT THROUGH THE WEEKEND. MORE WIDESPREAD
SHOWERS
ARE THEN POSSIBLE ON MONDAY AS A STRONG COLD FRONT APPROACHES FROM
THE NORTHWEST.
&&
.CLIMATE...
DAILY MAXIMUM TEMPERATURE RECORDS FOR RALEIGH DURHAM INTL AIRPORT
(RDU) AND PIEDMONT TRIAD INTL AIRPORT (GSO) FOR TODAY...JUNE 23...
AND THURSDAY...JUNE 24.
23RD 24TH
RDU 100 99
GSO 97 100
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING
FOR NCZ042-077-078-085-086-088-089.
&&
SYNOPSIS...DJF/CBL
NEAR TERM...CBL
SHORT TERM...DJF
LONG TERM...MWS
AVIATION...CBL
CLIMATE...DJF/CBLHazardous weather outlook, Jun 23, 3:47 AM EST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
447 AM EDT WED JUN 23 2010
NCZ007-021>023-038-039-241000-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
447 AM EDT WED JUN 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING...MAINLY FROM 4 PM UNTIL SUNSET. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS AROUND 60 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE AGAIN LATE THURSDAY
AFTERNOON THROUGH THURSDAY EVENING...AS WELL AS ON FRIDAY.
WITH THE PERSISTENT HEAT...IF SPENDING TIME OUTDOORS...BE SURE TO
TAKE FREQUENT BREAKS IN THE SHADE OR IN AN AIR CONDITIONED BUILDING.
WEAR LIGHT FITTING AND LIGHT COLORED CLOTHING. LIMIT TIME IN THE
DIRECT SUN.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
NCZ008>011-024>028-040-041-043-073>076-083-084-241000-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-WILSON-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
447 AM EDT WED JUN 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON
THROUGH EARLY THIS EVENING...MAINLY BETWEEN 4 PM AND AROUND SUNSET.
THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS AROUND 60 MPH. IN
ADDITION...THE COMBINATION OF HEAT AND HUMIDITY WILL MAKE IT FEEL
LIKE THE TEMPERATURE IS BETWEEN 100 AND 105 DEGREES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE AGAIN LATE THURSDAY
AFTERNOON THROUGH THURSDAY EVENING...AS WELL AS ON FRIDAY.
ON THURSDAY AFTERNOON...THE HEAT INDEX IS EXPECTED TO CLIMB TO
AROUND 105 DEGREES. A HEAT ADVISORY MAY BE NEEDED FOR THE AREA.
THOSE PLANNING ON BEING OUTDOORS FOR EXTENDED PERIODS OF TIME
SHOULD BE PREPARED FOR THE HEAT.
BE SURE TO TAKE FREQUENT BREAKS IN THE SHADE OR IN AN AIR CONDITIONED
BUILDING. WEAR LIGHT FITTING AND LIGHT COLORED CLOTHING. LIMIT TIME
IN THE DIRECT SUN.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
NCZ042-077-078-085-086-088-089-241000-
JOHNSTON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
447 AM EDT WED JUN 23 2010
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY...FOR HEAT INDEX VALUES AROUND 105 DEGREES.
ALSO...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON
THROUGH EARLY THIS EVENING...MAINLY BETWEEN 4 PM AND AROUND SUNSET.
THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS AROUND 60 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE AGAIN LATE THURSDAY
AFTERNOON THROUGH THURSDAY EVENING...AS WELL AS ON FRIDAY.
ON THURSDAY AFTERNOON...THE HEAT INDEX IS EXPECTED TO CLIMB TO AT
OR ABOVE 105 DEGREES. A HEAT ADVISORY WILL LIKELY BE NEEDED AGAIN FOR
THE AREA. THOSE PLANNING ON BEING OUTDOORS FOR EXTENDED PERIODS OF
TIME SHOULD BE PREPARED FOR THE HEAT.
BE SURE TO TAKE FREQUENT BREAKS IN THE SHADE OR IN AN AIR CONDITIONED
BUILDING. WEAR LIGHT FITTING AND LIGHT COLORED CLOTHING. LIMIT TIME
IN THE DIRECT SUN.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
DJF
Thunderstorm Wind, Durham
- When
- June 23, 12:55 PM EST to 1:05 PM EST
- Where
- Durham County, 0.89 mi SE of Durham to 1.12 mi E of Hope Vly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- County Official
- Coordinates
- 36.010, -78.910
Numerous trees down across the county. One tree fell onto a home on Hillandale Road. An estimated two thousand customers in southern Durham, including The Streets of Southpoint Mall.
Thunderstorm Wind, Hoke
- When
- June 23, 1:30 PM EST
- Where
- Hoke County, 1.83 mi WNW of Bowmore
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.940, -79.310
Four trees were blown down in the community of Bowmore.
Thunderstorm Wind, Guilford
- When
- June 23, 2:00 PM EST
- Where
- Guilford County, 0.27 mi E of Pleasant Garden to 0.89 mi E of Pleasant Garden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.971, -79.765
A cinder block baseball dugout was destroyed on Alliance Church Road. A tree was also blown down near Pleasant Garden Road.
Thunderstorm Wind, Orange
- When
- June 23, 2:35 PM EST to 2:40 PM EST
- Where
- Orange County, 1.12 mi W of Occoneechee to 0.74 mi WNW of Dodsons Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 36.070, -79.100
Numerous trees down across the county.
Thunderstorm Wind, Johnston
- When
- June 23, 4:05 PM EST
- Where
- Johnston County, 0.81 mi W of Clayton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.651, -78.484
A tree was blown onto power lines at Amelia Church Road and Shotwell Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, June 23, 20101 injured · $1.7 million · EF1 · 92 events
- Tornadoes and Damaging Winds in Indiana, June 23, 20102 injured · $2.2 million · EF1 · 49 events
- Excessive Heat in Maryland, June 23 to 24, 20101 death · 5 events
- Heat in Arizona, June 23 to 30, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 23 to 24, 2010$487,000 · 61 kt wind · 44 events
- Flash Flooding and Damaging Winds in Illinois, June 23, 20101 injured · $247,000 · 74 kt wind · 33 events
- Flash Flooding and Damaging Winds in Iowa, June 23, 2010$645,000 · 61 kt wind · 18 events
- Flash Flood and Hail in Wisconsin, June 23, 2010$1.0 million · 56 kt wind · 7 events
- Flash Flood and Wildfire in New Mexico, June 23 to 26, 2010$1.0 million · 1 in hail · 6 events
- Tornadoes and Damaging Winds in Michigan, June 23, 2010$176,000 · EF1 · 12 events
- Hail and Damaging Winds in Ohio, June 23, 2010$164,000 · 1 in hail · 37 events
- Flooding and Damaging Winds in Iowa, June 23, 2010$490,000 · 78 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244524, 244500, 244529, 244502, 244526.